Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 6, NWS Pocatello, ID

June 11, 1997Caribou County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 11, 1997, 6:03 PM MDT for Caribou County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1997, 6:03 PM MDT (00:03 UTC)
Expired
Jun 11, 1997, 6:45 PM MDT
In force
42 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 99 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 120006
FFWPIH
IDC029-120045-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
603 PM MDT WED JUN 11 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  645 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTH CENTRAL CARIBOU COUNTY
 
AT 600 PM MDT DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST
OF SODA SPRINGS MOVING EAST AT 8 MPH. THIS STORM HAS THE POTENTIAL TO
PRODUCE LOCALLY VERY HEAVY RAIN. MOTORISTS ALONG HIGHWAY 30 NEAR SODA
SPRINGS SHOULD BE ALERT FOR HEAVY DOWN POURS AND SMALL HAIL.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:20 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 11, 2:20 PM MDT, 3 hours 43 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
220 PM MDT WED JUN 11 1997

A FEW TRW FIRING OFF OVER THE SOUTHERN HIGHLANDS AND MAGIC VALLEY.
STILL ANTICIPATE CONVECTION TO BE SCATTERED THIS EVENING WITH ONLY A
VERY WEAK AREA OF PVA IN WESTERN IDAHO.  SATELLITE IMAGERY STILL NOT
INDICATING MUCH FORWARD MOTION FROM THE UPPER MID WEST TO THE
PANHANDLE.  THE 50H PACIFIC LOW WILL BE DRIVEN WELL SOUTH...THE
QUESTION IS HOW FAR AND FAST WITH A CORRESPONDING INFLUENCE FOR IDAHO.
TWO MODELS ARE TAKING THE PACIFIC TROF ON A DIVE INTO SOUTHERN CAL BY
THE END OF THE PERIOD BEFORE REBOUNDING THROUGH THE GREAT BASIN.  THE
ETA MAKES A SLOWER SOLUTION...ENDING UP IN NORTHERN CAL BEFORE
BEGINNING A REBOUND.  PREFER THE SLOWER AND MORE REALISTIC ETA
SOLUTION.  THIS WILL KEEP THE HEAVIEST MOISTURE WELL TO THE WEST FOR
THUR.  BUT IT DOES ALLOW A STRONG DIVERGENCE FIELD TO DEVELOP OVER
EASTERN IDAHO WHICH WHEN COMBINED WITH HEATING...A THETA-E MAXIMA AND
AMPLE RESIDUAL MOISTURE SHOULD INDICATE THUNDER SOME OF WHICH COULD BE
STRONG.  BY FRI THE 50H CUTOFF LOW WILL SHIFT INTO THE SOUTHERN GREAT
BASIN EXERTING INCREASING INFLUENCE IN EASTERN IDAHO.  ADDITIONAL
MOISTURE AND STRONGER FORCING WILL BE OVER EASTERN IDAHO FOR MORE
WIDESPREAD SHOWERS BUT LESS CHANCE OF STRONG THUNDER. TSC

IDA TW 048/073 049/071 050 07334
PIH TW 050/075 051/073 052 07345

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:47 PM MDTSevere Thunderstorm WarningPIHBonneville28 min
Jun 12, 1:06 PM MDTSevere Thunderstorm WarningPIHJefferson39 min

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.